Michigan, 2003Lightning Strike in Michigan, August 5, 2003
August 5, 2003 · NWS DTX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 5, 1:45 PM EST, 7 hours 5 minutes earlier.
Area forecast discussion, Aug 5, 1:45 PM EST, 7 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EDT TUE AUG 5 2003
...UPPER TROF REMAINS IN PLACE...
LATEST H2O VAPOR LOOKS ALMOST THE SAME AS LATE LAST WEEK ALBEIT MORE
OF A NEGATIVE TILT TODAY. DOUBLE BARREL LOW CONFIGURATION HAS
EVOLVED WITH THE OHIO LOW CLOSE TO OUR VICINITY ABLE TO ADVECT IN
MOISTURE FROM THE EAST. A SMALL REGION OF NVA WAS NOTED ACROSS
SOUTHWEST LOWER INTO THE EASTERN U.P. HOWEVER LAKE BREEZE
BOUNDARIES HAVE AIDED IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS...ALONG WITH DIFFERENTIAL HEATING BOUNDARIES...WHICH
WILL LIKELY SUBSIDE EARLY THIS EVENING. OTHERWISE...ANOTHER POTENT
LITTLE WAVE OVER IOWA IS A BIT FURTHER NORTH THAN MODELS WOULD
SUGGEST...BUT AS THIS WAVE BECOMES ENTRENCHED IN THE DEEPER
NORTHWEST FLOW...IT SHOULD BEGIN TO SHEAR OUT AND BE SOUTH OF THE
STATE.
MODELS ARE VERY PERSISTENT AND SO IS THIS FORECAST. UPPER TROF
REMAINS IN OUR FORECAST AREA WITH AVAILABLE BOUNDARIES TO FOCUS
CONVECTION. MODEL SOUNDINGS FOR WEDNESDAY SO CAPES OVER 1K WITH SFC
BASED LI/S -3C TO -5C. WIND FIELD IS A BIT MORE NORTHERLY BUT
RELATIVELY WEAK IN THE LOWER LEVELS FOR ADDITIONAL LAKE BREEZE
DEVELOPMENT. THE COMPLICATION WILL BE WITH A REGION ON NVA ON THE
NORTHERN PURIFY OF THIS WAVE PASSING BY TO OUR SOUTH. SOME
CONVECTION UNDER THIS NVA REGION WAS ABLE TO FIRE ALONG THE WESTERN
LAKE SHORE OF LAKE MICHIGAN THIS AFTERNOON AND WOULD EXPECT THE SAME
HERE AS WELL.
TIMING OF INDIVIDUAL WAVES IN A NEARLY DATA-VOID REGION WILL REMAIN
THE ISSUE THROUGH THE REMAINDER OF THE WEEK. THEREFORE WE WILL
CONTINUE WITH THE IDEA OF DIURNAL CONVECTION THROUGH FRIDAY AND
OVERNIGHT FOG...ESPECIALLY WHERE PRECIP OCCURS AND NEAR OPEN WATERS.
LOOKING FURTHER AHEAD...
ENSEMBLE MEANS INCLUDING THE ECMWF/GLOBAL CANADIAN/ETAXX KEEP
HANGING ON TO THIS TROF THROUGH THE END OF THE WEEK. INDIVIDUAL
SHORT WAVES ARE DIFFICULTY TO ASCERTAIN BUT WITH THE CLOSE PROXIMITY
OF THIS...WE WILL ADD IN A SMALL CHANCE FOR FRIDAY. AS WE HEAD
INTO THE WEEKEND...BROAD RIDGING MOVES INTO THE GREAT LAKES TO
PROVIDE A DRY WEEKEND (HOPEFULLY). REASON FOR THE SLIGHT
UNCERTAINTY IS DUE TO THE AMPLIFYING RIDGE OUT IN THE MIDDLE OF THE
ATLANTIC. IF THIS DOES CONTINUE...WE MAY HAVE TO ADJUST THE GRIDS
SLIGHTLY BUT FOR NOW WE WILL LEAVE THE WEEKEND DRY AND A BIT COOLER
THAN NORMAL.
.DTX...NONE.
BGM
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 10:19 AM EST, 10 hours 31 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-061100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1119 AM EDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 1 PM THIS
AFTERNOON AND CONTINUE THROUGH 9 PM THIS EVENING FOR ALL OF
SOUTHEAST MICHIGAN. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
HOWEVER...DUE TO THE COLD AIR ALOFT...A PHENOMENON KNOWN AS COLD AIR
FUNNEL CLOUDS WILL BE POSSIBLE OVER SOUTHEAST MICHIGAN THIS
AFTERNOON AND EVENING. COLD AIR FUNNEL CLOUDS ARE USUALLY
SHORT-LIVED AND CAN DEVELOP FROM RELATIVELY SMALL SHOWERS AND
THUNDERSTORM WHEN THE AIR ALOFT IS VERY COLD. COLD AIR FUNNELS MAY
TOUCH DOWN BRIEFLY...BUT IN GENERAL ARE LESS VIOLENT THAN MOST OTHER
TYPES OF TORNADOES.
A FEW STORMS COULD PRODUCE HAIL UP TO PEA SIZE AND HEAVY DOWNPOURS
THIS AFTERNOON AND EVENING. STORMS WILL DRIFT SLOWLY SOUTHEAST
AROUND 10 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE. THIS MAY CREATE PONDING OF WATER
ON ROADWAYS.
A BROAD AREA OF LOW PRESSURE PERSISTING ACROSS SOUTHEAST MICHIGAN
AND THE EASTERN GREAT LAKES REGION WILL CREEP SLIGHTLY EAST THROUGH
TONIGHT. DAYTIME HEATING WILL CREATE MODEST INSTABILITY THIS
AFTERNOON...WHICH WILL CARRY OVER INTO THIS EVENING AND RESULT IN
SCATTERED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON AND
EVENING...AS THE BROAD LOW PRESSURE AREA CONTINUES SLOWLY EAST.
ISOLATED STORMS ARE STILL POSSIBLE THURSDAY AFTERNOON AND EVENING.
AT THIS TIME...ANY THUNDERSTORMS WEDNESDAY THROUGH THURSDAY ARE NOT
EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
CONSIDINE
Lightning, Oakland
- When
- August 5, 8:50 PM EST
- Where
- Oakland County, Oxford
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
Lightning struck the Oxford Village Dispatch Center's 110-foot tower causing widespread equipment failure and damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Flash Flood and Flood in Ohio, August 5, 2003$157,000 · 50 kt wind · 5 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Flood and Damaging Wind in Pennsylvania, August 5, 2003$105,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368621.